Alert archive / New York / River Flood Warnings in 2021

River Flood Warning 14, NWS Binghamton, NY

September 23, 2021Delaware County, Sullivan County, New York

NWS Binghamton, NY issued this river flood warning at Sep 23, 2021, 10:34 PM EDT for Delaware County, Sullivan County, New York. It took effect at Sep 23, 2021, 11:00 PM EDT. It was in force for 5 hr.

The area

The outline as issued.

The facts

Issued
Sep 23, 2021, 10:34 PM EDT (02:34 UTC)
In effect from
Sep 23, 2021, 11:00 PM EDT
Expired
Sep 24, 2021, 3:42 AM EDT
In force
5 hr
Issued by
NWS Binghamton, NY
Area
Storm-based polygon
Flood severity
Minor

Counties Delaware County, NY, Sullivan County, NY

The radar

The Binghamton radar (KBGM), 83 km from the middle of the area, began a volume at 02:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Beaver Kill at Cooks Falls (CKFN6). The gauge peaked at 9.28 ft at Sep 23, 2021, 11:00 PM EDT.

actionminormoderate5101509/2409/25
Action stage
8 ft
Minor stage
10 ft
Moderate stage
16 ft
Major stage
18 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 01420500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

820 
WGUS41 KBGM 240234
FLWBGM

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Binghamton NY
1034 PM EDT Thu Sep 23 2021

...The National Weather Service in Binghamton NY has issued a Flood 
Warning for the following rivers in New York...

  Beaver Kill At Cooks Falls affecting Sullivan and Delaware 
  Counties.

For the Beaver Kill Creek...including Cooks Falls...Minor flooding 
is forecast.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

Additional information is available at www.weather.gov.

&&


NYC025-105-241445-
/O.NEW.KBGM.FL.W.0014.210924T0300Z-210924T1500Z/
/CKFN6.1.ER.210924T0300Z.210924T0300Z.210924T0300Z.NO/
1034 PM EDT Thu Sep 23 2021

The National Weather Service in Binghamton has issued a

* Flood Warning for
  the Beaver Kill At Cooks Falls.
* Until late tomorrow morning.
* At 10:00 PM EDT Thursday the stage was 8.7 feet.
* Flood stage is 10.0 feet.
* Minor flooding is forecast.
* Forecast...The river is expected to rise to a crest of 10.0 feet 
  late this evening.
* Impact...At 10.0 feet, Minor flooding of lowland agricultural 
  areas begins along the river.


&&

LAT...LON 4197 7513 4199 7509 4195 7492 4192 7492

$$

TAC
1 follow-up statement
295 
WGUS81 KBGM 240742
FLSBGM

Flood Statement
National Weather Service Binghamton NY
342 AM EDT Fri Sep 24 2021

...The Flood Warning is cancelled for the following rivers in New 
York...

  Beaver Kill At Cooks Falls affecting Sullivan and Delaware 
  Counties.

NYC025-105-240845-
/O.CAN.KBGM.FL.W.0014.000000T0000Z-210924T0742Z/
/CKFN6.1.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
342 AM EDT Fri Sep 24 2021

...The Flood Warning for the Beaver Kill At Cooks Falls has been 
cancelled...

The Flood Warning is cancelled for
  the Beaver Kill At Cooks Falls.
* At 3:00 AM EDT Friday the stage was 9.2 feet.
* Flood stage is 10.0 feet.
* The river has crested below flood stage.
* Forecast...The river is expected to fall through this morning, and 
  will reach 3.6 feet by early Monday morning.


&&

LAT...LON 4197 7513 4199 7509 4195 7492 4192 7492

$$

MPH

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this river flood warning went out at Sep 23, 9:39 PM EDT, 55 minutes earlier.

Area forecast discussion, Sep 23, 9:39 PM EDT, 55 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
939 PM EDT Thu Sep 23 2021

.SYNOPSIS...
Periods of rain, a few heavy at times will continue into the
early morning hours in the Catskills and Pike County PA, with
gradual drying to the west. After some patchy early morning
fog expect mostly sunny and seasonable weather for Friday and
Saturday. A weak system brings a few more clouds and a low
chance for rain showers Saturday night into Sunday, especially
across Central NY.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
920 pm update...
Took out most of the thunder chances with thunderstorms east of
the area. Instability also east of the area now. Removed the
flood watch for Broome, Susquehanna, and Lackawanna Counties
with the rain ended here. Dry air at the surface is moving into
the northwest with dewpoints in the 40s.

6 pm update...

Forecast in decent shape. Minor changes. Bringing forecast in
line with observed. Rain and thunderstorms further east than
forecast but slowing evident. Temperatures are cooling slowly.
Dewpoints are dropping through the 50s far west. The narrow band
of clearing in Steuben and Yates is filling in.

400 PM Update

Deep plume of moisture remains pointed at our central and
eastern zones late this afternoon, and will continue to bring
periods of moderate to heavy rain along and east of I-81 into
the evening hours. This moisture plume is very slowly inching
off to the east, but current radar/satellite trends show that it
may remain nearly stationary for a few hours this evening, as
stronger t'storm activity rides north from central NY into Pike,
Wayne, Sullivan and Delaware counties. Rainfall rates have generally
been around or under 0.5" per hour, except under the heavier
convection where 1 to 1.5" per hour would be possible. SPC
mesoanalysis shows a narrow ribbon of PWATS still around 1.7 to
1.8 inches collocated with the heavy rain band. The other thing
to watch will be the potential for isolated strong to severe
t'storms this evening; mainly across Pike, Sullivan and Delaware
counties. Current mesoanalysis shows around 500 J/Kg of SBCAPE
and effective layer wind shear around 45 kts...creating a
marginally favorable environment for a few supercells to develop
within the broader rain/convective band. Main concern would be
for isolated damaging wind gusts, if the winds from the low
level jet could mix down to the surface. Also, cannot rule out
an isolated, brief tornado, as 0-1km shear is 30-35 kts and low
level helicity is 200-300 M2/S2. Any storms should exit east of
our area by 10-11 PM as the front moves through.

Have cancelled the flash flood watches early for Steuben, Chemung,
Tioga, Bradford, Wyoming & Luzerne counties...where the steady
rain has already ended and stream levels are falling. The watch
remains in effect further east, where the potential for isolated
flooding issues remains. Latest mid level water vapor loop is
already showing much drier air entering our western zones, with
the visible satellite showing partly sunny skies back toward
Penn Yan, Hornell and Elmira. Expect this dry/clearing to gradually
push east, with the rain ending along I-81 around or just
before sunset and exiting our eastern zones after midnight.
Could see some patchy fog develop late tonight...cooler with
lows in the mid 40s to lower 50s.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH SUNDAY/...
400 PM Update

Upper level low stay far enough north and west to have little
impact on our area for Friday. We'll be under a cyclonic
southwest flow pattern. After some early morning fog expect
sunny skies, before some scattered cumulus clouds develop midday
and into the afternoon. There will be lake effect showers off of
lake Erie and Ontario, but these will remain well west of our
forecast area. Slightly breezy southwest winds 7-15 mph, with
seasonable temperatures expect...highs in the mid to upper 60s.

High pressure remains in control of our weather Friday night,
with mostly clear skies and light winds. This should allow for
radiational, valley fog to develop. Rather cool overnight lows,
dipping down into 40s. Cannot rule out some upper 30s in the
normally cooler, rural valleys.

Repeat for Saturday, after early morning valley fog and cool
start, expect partly sunny skies and slightly warmer afternoon
highs 70-75. Next upper level trough approaches late in the
afternoon toward sunset, with some increasing clouds from Binghamton
/Syracuse west. Light south-southwest winds 5 to 10 mph.

Previously mentioned trough swings through Saturday night and
early Sunday, bringing scattered rain showers...mainly for
Central NY. With more clouds around it won't be as cool
overnight, with forecast lows in the upper 40s to lower 50s.
Some model differences for Sunday, but in general a broad upper
level trough remains in place across the eastern Great Lakes.
Depending on the timing of a shortwave disturbance, there could
be a chance for a few showers...especially north of Binghamton
across CNY again. Otherwise, partly sunny and seasonable with
highs in the 60s.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
330 PM Update

The cool but seasonal temperatures will continue into early next
week as a Canadian short wave swings eastward across the Great Lakes
and Northeast. This trough will be capable of producing scattered
light rain showers Sunday night and through the day Monday. Some of
the rain could linger into Monday night. The rain is not expected to
be an all day event and amounts should be on the light side. The air
mass is expected to be on the cool side too, with 850mb temperatures
around +2 to +4 deg C. Overnight lows Sunday night/Mon morning will
drop into the mid 40s to lower 50s. Daytime highs on Monday will
rise into the mid 60s to near 70.

High pressure will build across the wrn Great Lakes and Upper
Midwest Tuesday into Wednesday which will act to amplify the
cyclonic flow across the Northeast and continue to draw south a cool
and dry air mass from ern Canada. There is a slight chance for some
afternoon diurnal convective showers on Tuesday, but with limited
moisture any rainfall will be light and fairly isolated. Temperatures
Tue and Wed will remain season with highs in the 60s to around
70...and lows in the upper 40s to mid 50s.

&&

.AVIATION /02Z FRIDAY THROUGH TUESDAY/...
All terminals are rain free except for RME. Rain showers are
expected to last a few more hours there. Cannot rule out a stray
thunderstorm but confidence was too low to include thunder. RME
will also become VFR by 03z, once the rain moves out. All other
terminals should remain at VFR through most of the overnight
hours. The exception will be ELM and BGM where fog is possible
during the morning hours. ELM is expected to fall to MVFR
beginning around 08z with the potential to fall below IFR. If
sky cover increases significantly, then confidence decreases
that fog will form or at least not have as much of an impact. A
TEMPO was added for BGM around sunrise for valley fog that may
lift out of the valleys. By 13z, all terminals will be back to
VFR and should remain there for the rest of the period.

Winds will be fairly light during the overnight, but increase by
13-14z with gusts of 15-20kts possible at all terminals other
than RME. Winds will remain gusty through the afternoon hours
Friday. By the evening, winds become calm.

Outlook...

Saturday through Monday...Mainly VFR, apart from restrictions
in valley fog at KELM.

Tuesday...Increasing chances for showers and low clouds.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...Flash Flood Watch until 1 AM EDT Friday for PAZ040-072.
     Flash Flood Watch until 5 AM EDT Friday for PAZ048.
NY...Flash Flood Watch until 5 AM EDT Friday for NYZ057-062.

&&

SYNOPSIS...MJM/TAC
NEAR TERM...MJM/TAC
SHORT TERM...MJM
LONG TERM...BJT
AVIATION...BTL
Hazardous weather outlook, Sep 23, 8:12 PM EDT, 2 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Binghamton NY
812 PM EDT Thu Sep 23 2021

NYZ009-037-046-250015-
Northern Oneida-Southern Oneida-Otsego-
812 PM EDT Thu Sep 23 2021

This Hazardous Weather Outlook is for central New York.

.DAY ONE...Tonight.

Periods of moderate to occasionally heavy rain will continue this
evening. Heavy rain may cause minor issues, such as ponding of
water on roadways and other low lying areas. A thunderstorm is
also possible, which could produce localized gusty winds.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures. Please relay
any information about severe weather to the NWS while following
local, state and CDC guidelines.

PAZ040-072-250015-
Northern Wayne-Southern Wayne-
812 PM EDT Thu Sep 23 2021

...FLASH FLOOD WATCH IN EFFECT UNTIL 1 AM EDT FRIDAY...

This Hazardous Weather Outlook is for northeast Pennsylvania.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

Periods of moderate to heavy rain will continue this evening.
Heavy rain may cause localized flooding issues, such as ponding
of water on roadways and other low lying areas. A few
thunderstorms are also expected, which could produce one or two
damaging wind gusts.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures. Please relay
any information about severe weather to the NWS while following
local, state and CDC guidelines.

NYZ015>018-022>025-036-044-045-055-056-PAZ038-039-043-044-047-250015-
Yates-Seneca-Southern Cayuga-Onondaga-Steuben-Schuyler-Chemung-
Tompkins-Madison-Cortland-Chenango-Tioga-Broome-Bradford-Susquehanna-
Wyoming-Lackawanna-Luzerne-
812 PM EDT Thu Sep 23 2021

This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NYZ057-062-PAZ048-250015-
Delaware-Sullivan-Pike-
812 PM EDT Thu Sep 23 2021

...FLASH FLOOD WATCH IN EFFECT UNTIL 5 AM EDT FRIDAY...

This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

Periods of moderate to heavy rain will continue most of the
evening. Heavy rain may cause localized flooding issues, such as
ponding of water on roadways and other low lying areas.
Isolated thunderstorms are also expected, which could produce
a few damaging wind gusts.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures. Please relay
any information about severe weather to the NWS while following
local, state and CDC guidelines.

In the hours before

Local storm report, Sep 23, 6:11 PM EDT, 4 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
611 PM EDT THU SEP 23 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0605 PM     HEAVY RAIN       BEACH LAKE              41.60N 75.15W
09/23/2021  M2.75 INCH       WAYNE              PA   TRAINED SPOTTER

&&
Special weather statement, Sep 23, 6:15 PM EDT, 4 hours 19 minutes before
Special Weather Statement
National Weather Service Binghamton NY
615 PM EDT Thu Sep 23 2021

NYZ046-057-232245-
Otsego NY-Delaware NY-
615 PM EDT Thu Sep 23 2021

...Strong thunderstorms will impact portions of east central Otsego
and northeastern Delaware Counties through 645 PM EDT...

At 615 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from Davenport to near Hobart to Arkville. Movement
was north at 45 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Delhi, Davenport, Roxbury, Worcester, Kortright, Meredith, Andes,
Stamford, Westford and Margaretville.

This includes the following highway exits...
 Interstate 88 between 18 and 19.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4221 7453 4219 7452 4211 7458 4204 7473
      4216 7482 4234 7501 4282 7469 4281 7466
      4276 7467 4263 7463 4252 7471 4242 7461
      4235 7443
TIME...MOT...LOC 2215Z 202DEG 39KT 4245 7485 4233 7471 4215 7463

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

JAB
Local storm report, Sep 23, 6:40 PM EDT, 3 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
640 PM EDT THU SEP 23 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0639 PM     HEAVY RAIN       EDWARDSVILLE            41.26N 75.91W
09/23/2021  M1.74 INCH       LUZERNE            PA   TRAINED SPOTTER

&&
Local storm report, Sep 23, 6:59 PM EDT, 3 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
659 PM EDT THU SEP 23 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0640 PM     FLOOD            ANDES                   42.19N 74.78W
09/23/2021                   DELAWARE           NY   911 CALL CENTER

            WATER FLOWING ON MAIN STREET. ROAD BEING
            CLOSED BY LAW ENFORCEMENT.

&&

JAB
Local storm report, Sep 23, 9:08 PM EDT, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
908 PM EDT THU SEP 23 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 PM     HEAVY RAIN       1 NW JOHNSON CITY       42.13N 75.98W
09/23/2021  M1.35 INCH       BROOME             NY   TRAINED SPOTTER

&&
Local storm report, Sep 23, 10:24 PM EDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
1024 PM EDT THU SEP 23 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1022 PM     HEAVY RAIN       FOREST CITY             41.65N 75.47W
09/23/2021  M1.80 INCH       SUSQUEHANNA        PA   PUBLIC

&&

Nearby

River Flood Warnings in New York, 2021Every river flood warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.